New Jersey, 2013

Wildfire in New Jersey, April 9, 2013

April 9, 2013 · NWS PHI · 1 event in 1 county or zone

5 acres in the Schooley's Mountain Park overnight on the 9th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire charred about 1.5 acres in the Schooley's Mountain Park overnight on the 9th. The fire was reported at 1020 p.m. EDT at the top of one hill behind the park's pavilion. Three fire companies battled the blaze. The 9th was the warmest day of the month of April so far. It also was a fairly breezy day. Peak wind gusts were around 30 mph. The 9th marked the end of dry weather as showers and thunderstorms moved through the state the next day. Through April 9th 230 wildfires had charred 293 acres in New Jersey in 2013. This was down substantially from a much warmer and much drier 2012 which to date had 460 wildfires which consumed 2,000 acres in the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 9, 8:58 PM EST, 22 minutes earlier.

Area forecast discussion, Apr 9, 8:58 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 PM EDT TUE APR 9 2013

.SYNOPSIS...
A FRONTAL BOUNDARY EXTENDED ACROSS NORTHERN PENNSYLVANIA AND
NORTHERN NEW JERSEY THIS AFTERNOON. THE FRONT SHOULD MEANDER OVER
THAT AREA THROUGH WEDNESDAY NIGHT BEFORE DROPPING SOUTHWARD INTO
SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY AND PERHAPS THE
UPPER DELMARVA ON THURSDAY. LOW PRESSURE FROM THE WEST IS FORECAST
TO PULL A COLD FRONT THROUGH OUR REGION LATE ON FRIDAY. HIGH
PRESSURE IS ANTICIPATED TO FOLLOW FOR THE WEEKEND AND FOR MONDAY.
ANOTHER FRONTAL BOUNDARY MAY APPROACH FROM THE NORTHWEST ON
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE CLOUDS WERE SLOW TO ARRIVE FROM THE WEST THIS EVENING, AND
SOME RADIATING WAS OCCURRING IN THE DRY AIR OVER THE MORE
SHELTERED AREAS AWAY FROM THE CLOUDINESS. WE EXPECT THE CLOUDINESS
TO INVADE GRADUALY AND THE WINDS JUST ABOVE THE SURFACE TO PICK
UP, SO IT EVENTUALLY SHOULD BECOME MORE DIFFICULT TO RADIATE.
STILL, WE DID LOWER THE TEMPERATURES OVER SOME OF THE
AFOREMENTIONED SHELTERED AREAS. WEAK SHOWER ACTIVITY TO THE NORTH
AND WEST WAS FALLING APART AS IT MOVED INTO THE DRIER AIR AND AWAY
FROM THE BEST LOWER LEVEL THETA E ADVECTION, BUT CONDITIONS SHOULD
BECOME MARGINALLY MORE FAVORABLE WITH TIME AND SO THE FORECAST FOR
LOW TO SLIGHT CHANCE SHOWER ACTIVITY WAS KEPT.

CORFIDI VECTORS FOR A FORWARD PROPAGATING MCS PUT THE REMNANTS OF
THE SYSTEM THAT WAS OVER LAKE MICHIGAN AT 19Z OVER BUF AT 01Z,
WHICH WAS WHERE THEY WERE THIS EVENING. THE VECTORS TAKE THOSE
REMNANTS JUST BY TO OUR NORTH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
WE SHOULD BE STARTING THE DAY OUT DRY AS THE OVERNIGHT LOW MOVES
TO OUR EAST-NORTHEAST. WINDS ONCE AGAIN SHIFT MORE WESTERLY AS THE
FRONT TO OUR NORTH BEGINS TO HEAD BACK TO THE
SOUTH..WASH/RINSE/REPEAT. MODELS SHOW GOOD MOISTURE ADVECTION
TAKING PLACE TOMORROW AS THE STRONGEST OF THE 3 PASSING SHORTWAVES
NEARS FROM THE WEST...ALONG THE STALLED BOUNDARY. DEPENDING ON HOW
MUCH RAIN FALLS TO OUR WEST AND THE STRENGTH OF THE SOUTHWEST LOW-
LEVEL FLOW, DICTATES HOW HIGH THE DEWPOINTS ACTUALLY BECOME. RIGHT
NOW WE HAVE FORECASTED FOR MID TO UPPER-50S DURING THE AFTERNOON
HOURS AND LOOKING TO OUR WEST IN THE OHIO VALLEY THIS WOULD MAKE
SENSE...HOWEVER, AS MENTIONED ABOVE, OUR SURFACE FLOW WILL BE MORE
WESTERLY AND NOT SOUTHERLY. GUSTY WINDS DURING THE AFTERNOON HOURS
AGAIN LOOKS LIKELY AS WE SHOULD BE ABLE TO MIX UPWARDS OF 850MB.

THE MOISTURE CONTENT IN THE LOWEST LAYERS WILL EITHER MAKE OR
BREAK OUR CHANCES AT SEEING CONVECTION INITIATE BY MID-AFTERNOON.
FORECAST SOUNDINGS SHOW 1000+J/KG SURFACE BASED CAPE WITH LIS -1
TO -3C AND STEEP LOW-LEVEL LAPSE RATES AS WE SHOULD HEAT AT OR
SLIGHTLY WARMER THAN TODAY. KEEP OUR CHANCE POPS AND ISOLATED
CONVECTION IN FOR TOMORROW AFTERNOON.

TEMPERATURE-WISE WE SHOULD BE A COUPLE DEGREES WARMER TOMORROW
UNDER THE WESTERLY FLOW SO A BLEND OF THE MET/MAV WITH AN EDGE
TOWARDS THE WARMER MET WAS USED...COULD APPROACH RECORD VALUES IN
SOME PLACES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A MID LEVEL RIDGE IS FORECAST TO EXTEND FROM THE CAROLINAS TO THE
WESTERN GREAT LAKES ON WEDNESDAY NIGHT WITH A LOW OVER NEBRASKA
AND VICINITY. THE RIDGE AXIS IS EXPECTED TO PASS OVERHEAD EARLY ON
THURSDAY NIGHT. THE LOW SHOULD REACH THE GREAT LAKES ON FRIDAY
BEFORE MOVING UP OVER EASTERN CANADA. THE MID LEVEL FLOW IS
ANTICIPATED TO BECOME SOMEWHAT ZONAL FOR THE WEEKEND AND THEN SOME
RIDGING SHOULD DEVELOP OVER THE EASTERN HALF OF THE COUNTRY DURING
THE EARLY PART OF THE NEW WEEK.

FOR WEDNESDAY NIGHT, A SURFACE FRONTAL BOUNDARY WILL REMAIN
ACROSS THE NORTHERN PART OF OUR FORECAST AREA OR NEARBY TO OUR
NORTH. IMPULSES IN THE MID LEVEL FLOW SHOULD CONTINUE TO BRING A
CHANCE OF SHOWERS ON WEDNESDAY NIGHT, ESPECIALLY ACROSS EASTERN
PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY. THERE IS A
LINGERING CHANCE OF THUNDERSTORMS IN OUR NORTHERN COUNTIES ON
WEDNESDAY EVENING, AGAIN ENHANCED BY ANY IMPULSES TRAVELING IN THE
MID LEVEL FLOW.

FOR THURSDAY, WE CONTINUE TO EXPECT THE FRONTAL BOUNDARY TO DROP
INTO OUR REGION, WITH COOL AIR SPREADING INTO THE POCONOS AND INTO
OUR COUNTIES IN NORTHERN AND CENTRAL NEW JERSEY. THERE SHOULD BE A
FAIRLY GOOD SPREAD IN TEMPERATURES ACROSS OUR REGION ON THURSDAY
DUE TO THE FRONT. MAXIMUM TEMPERATURES ARE FORECAST TO BE AROUND
60 IN SUSSEX COUNTY, NEW JERSEY AND AROUND 80 IN SUSSEX COUNTY,
DELAWARE. WE WILL CONTINUE TO CARRY A CHANCE OF SHOWERS MAINLY
ALONG AND TO THE NORTH OF THE FRONT.

SHOWER ACTIVITY SHOULD BE ON THE INCREASE DURING THURSDAY NIGHT
AS SURFACE LOW PRESSURE APPROACHES FROM THE WEST. INGREDIENTS FOR
SCATTERED THUNDERSTORMS AND LOCALIZED HEAVY RAINFALL MAY COME
TOGETHER FOR LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. A 50+
KNOT LOW LEVEL SOUTH SOUTHWEST JET IS ANTICIPATED TO BE OVER OUR
NEAR OUR REGION BRINGING A FAIR AMOUNT OF LIFT AND PRECIPITABLE
WATER VALUES IN THE 1.5 INCH NEIGHBORHOOD. A MID LEVEL SHORT WAVE
APPROACHING IN THE SOUTHWEST FLOW IS EXPECTED TO PASS OVERHEAD
DURING THE EARLY TO MID AFTERNOON ON FRIDAY. IT WILL LIKELY BRING
AN END TO THE PRECIPITATION. A SURFACE COLD FRONT FROM THE WEST IS
FORECAST TO ARRIVE LATE IN THE DAY.

HIGH PRESSURE SHOULD BUILD INTO OUR REGION FROM THE WEST FOR THE
WEEKEND. DRY WEATHER IS ANTICIPATED ALONG WITH A RETURN TO NEAR
NORMAL TEMPERATURES.

AS A MID LEVEL RIDGE BUILDS OVER THE EASTERN STATES EARLY IN THE
NEW WEEK, IT SEEMS POSSIBLE THAT AFTERNOON TEMPERATURES WILL
RETURN INTO THE 70S. AS THE MID LEVEL FLOW BECOMES INCREASINGLY
FROM THE SOUTHWEST, A FRONTAL BOUNDARY APPROACHING FROM THE
NORTHWEST SHOULD SLOW ITS PROGRESS TOWARD OUR REGION. AS A RESULT,
BOTH MONDAY AND TUESDAY MAY REMAIN DRY.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR. ISOLATED SHOWERS TO THE NORTH OF ABE MAY OCCUR, BUT
THEY ARE NOT FORECAST IN THE ABE TAF.

TOMORROW...VFR. SOUTHERLY WINDS WILL BACK SLIGHTLY TOWARDS THE
SOUTH-SOUTHWEST AGAIN TOMORROW MORNING. GUSTS SHOULD BEGIN TO FORM
BY LATE MORNING, MUCH LIKE TODAY, ALTHOUGH NOT AS STRONG GIVEN
MORE LOW-LEVEL MOISTURE SURGING IN FROM THE SOUTHWEST. SHOULD
REACH CONVECTIVE TEMPERATURES TOMORROW AFTERNOON WITH A STRATOCU
DECK FORMING BY EARLY AFTERNOON. CHANCES FOR SHOWERS INCREASE
LATER IN THE DAY NORTH OF PHL.

OUTLOOK...
WEDNESDAY NIGHT...GENERALLY VFR WITH A CHANCE OF SHOWERS, MAINLY
FROM AROUND KABE NORTHWARD. THERE MAY BE LATE NIGHT VISIBILITY
RESTRICTIONS.

THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. MVFR CEILINGS MAY
PUSH DOWN FROM THE NORTH AND NORTHEAST, POSSIBLY AFFECTING KABE,
KTTN AND KACY.

THURSDAY NIGHT AND FRIDAY...MVFR WITH RAIN SHOWERS AND A CHANCE
OF THUNDERSTORMS. OCCASIONAL IFR CONDITIONS ARE POSSIBLE. THE RAIN
MAY BE HEAVY AT TIMES, ESPECIALLY FROM LATE THURSDAY NIGHT INTO
FRIDAY MORNING .

FRIDAY NIGHT THROUGH SUNDAY...MAINLY VFR.

&&

.MARINE...
WINDS FROM THE SOUTH TO SOUTHWEST WILL GO SOUTHWEST AND PERHAPS
PICK UP A BIT, ESPECIALLY NORTH, BUT REMAIN BELOW THE ADVISORY
CRITERION. TOMORROW WINDS SHOULD TURN BACK WEST AND INCREASE
AHEAD OF THE NEXT SURFACE LOW MOVING ACROSS THE OHIO VALLEY. GUSTS
SHOULD TOP THE 20KT RANGE BUT WITH WEAKER WINDS ALOFT DID NOT SEE
SCA LIKELY. IF AN ADVISORY WERE TO BE NEEDED, IT LIKELY WOULD BE
NEAR SHORE.

OUTLOOK...
HIGH PRESSURE SHOULD INFLUENCE THE COASTAL WATERS OF NEW JERSEY
AND DELAWARE ON WEDNESDAY NIGHT. A COLD FRONT FROM THE NORTH WILL
PUSH INTO OUR REGION ON THURSDAY. ANOTHER COLD FRONT FROM THE WEST
SHOULD ARRIVE LATE ON FRIDAY WITH HIGH PRESSURE FOLLOWING FOR THE
WEEKEND.

WIND SPEEDS SHOULD REMAIN GENERALLY BELOW 25 KNOTS FROM WEDNESDAY
NIGHT THROUGH SUNDAY. WAVE HEIGHTS ON OUR OCEAN WATERS MAY EXCEED
5 FEET FROM THURSDAY INTO FRIDAY NIGHT.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR WEDNESDAY. THE RECORD HIGH FOR
THURSDAY IS ALSO INCLUDED FOR GEORGETOWN, DELAWARE.

ATLANTIC CITY.........85 IN 1922.
PHILADELPHIA..........87 IN 1922.
WILMINGTON............84 IN 1922.
ALLENTOWN.............85 IN 1922.
TRENTON...............83 IN 1922.
GEORGETOWN............82 IN 1991 (WED) AND 79 IN 2011 (THU).
READING...............85 IN 1922.
MOUNT POCONO..........77 IN 1922.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...IOVINO
AVIATION...IOVINO/HEAVENER
MARINE...IOVINO/HEAVENER
CLIMATE...GIGI/DRAG
Hazardous weather outlook, Apr 9, 2:56 PM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT TUE APR 9 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-102000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
356 PM EDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-102000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
356 PM EDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Morris

When
April 9, 9:20 PM EST to 11:00 PM EST
Where
Morris forecast zone
Reported by
Newspaper
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447062.